AbstractImatinib, the treatment of choice for chronic myeloid leukemia, is generally well tolerated. We present here data from a retrospective analysis on metabolic abnormalities occurring during therapy which show increased creatine kinase, inverse creatine kinase-phosphate correlation, cholesterol and triglyceride values.
Common side effects of imatinib are edema, muscle cramps, diarrhea, osteoarticular pain, hair hypopigmentation, skin rashes and conjunctival inflammation.1 Rarer toxicities include gynecomastia,2 liver damage,3 cytopenia.
From November 1999 to October 2004, 50 patients with CML (45 chronic phase [CP], 5 accelerated phase [AP]), were treated with imatinib at San Gerardo Hospital (University of Milan Bicocca, Monza, Italy) and at the Jewish General Hospital (McGill University, Montreal, Canada).
Patient selection was based on the development of a durable (>2 years) complete cytogenetic remission (CCyR). Patients were followed for a minimum of 24 months.
Mean CK values showed a significant increase over time (Table 1). At baseline, 1/50 (2%) patients showed abnormally high CK values; this percentage increased to 30% at 6 months (p<0.0001), 40% at 12 months (p<0.0001), 56% at 24 months (p<0.0001), 48.3% at 36 months (p<0.0001). To our knowledge, this represents the first report on an increase in CK values after imatinib treatment.
In a few cases (4%), treatment was interrupted as a precaution because of high (>1000) CK. No clinical signs of myopathy were noted and CK values returned within the normal range after imatinib discontinuation. Once imatinib was restarted, CK values tended to rise again.
Myocardial-CK (CK-MB) values were evaluated in 6 patients with a large increase in total CK levels (>800) and found to be normal. Therefore, the source of elevated CK in these patients did not derive from myocardium. We assessed the correlation between CK increase and imatinib dosage. Patients treated with more than 400 mg of imatinib/day had higher values than those treated with 400 mg/day (p=0.0253, Table 2).
Several patients reported the onset of muscle cramps during treatment. However no correlation between high CK and cramps was present (p=0.7501, data not shown).
A significant decrease in PO was present at 6 and 12 months (Table 1). A decrease in phosphate during treatment with imatinib has been reported.4 However, no correlation between PO and CK was performed. We analyzed the possible correlation between phosphate and CK values. We selected 30 patients showing increased CK at any time during imatinib treatment. The mean CK values of these patients at baseline, 6, 12, 24 and 36 months were plotted against the mean PO values of the same patients. A significant (p=0.0239) inverse correlation between PO and CK values was observed, suggesting a possible link between these two abnormalities (data not shown).
A progressive decrease in C and TG was also observed during treatment (Table 1). Three patients with high C/TG levels obtained a satisfactory stabilization of values after starting imatinib. In these patients a pharmacological treatment previously used to control the hyperlipidemia was no longer needed.
The pathogenesis of these side effects is unknown. C-kit is inhibited by imatinib. This tyrosine kinase is a transmembrane glycoprotein and its signaling is critical for normal development and survival of hematopoietic progenitor cells, mast cells, melanocytes, germ cells and interstitial cells of Cajal (intestinal pacemaker cells). The inhibition of c-kit in Cajal cells could play a role in the occurrence of diarrhea in imatinib treated patients. An obvious consequence of diarrhea is malabsorption which could cause a decrease in serum calcium levels,5 resulting in a secondary hyperparathyroidism which causes increased excretion of the phosphorus and subsequent decrease in phosphate. The latter can cause muscular distress that, if prolonged, can lead to increased CK levels.6
The mechanism of C/TG decrease is not clear. In addition to a possible reduction in absorption, a possible role could be attributed to the PDGF receptor inhibition by imatinib,7 with a resulting decrease in lipoprotein lipase (LPL) synthesis and, therefore, in intermediate-density lipoproteins (IDL) with a consequent decrease in LDL and C synthesis.7
In conclusion, CK increase is a common finding in patients treated with imatinib. These data are not cause for concern. No signs of myopathy were observed during the period of follow-up. Neither were increasd CK-MB values seen, supporting data on the cardiac safety of imatinib.8–10
The finding that C/TG values decreased over time could also be of interest to patients with dislipidemias.
Our data could help define abnormalities related to imatinib therapy for easier clinical recognition.
- Lindahl P, Johansson BR, Leveen P, Betsholtz C. Pericyte loss and microaneurysm formation in PDGF-B-deficient mice. Science. 1997; 277:242-5. Google Scholar
- Gambacorti-Passerini C, Tornaghi L, Cavagnini F, Rossi P, Pecori-Giraldi F, Mariani L. Gynaecomastia in men with chronic myeloid leukaemia after imatinib. Lancet. 2003; 361:1954-6. Google Scholar
- Ayoub WS, Geller SA, Tran T, Martin P, Vierling JM, Poordad FF. Imatinib (Gleevec)-induced hepatotoxicity. J Clin Gastroenterol. 2005; 39:75-7. Google Scholar
- Berman E, Nicolaides M, Maki RG, Fleisher M, Chanel S, Scheu K. Altered bone and mineral metabolism in patients receiving imatinib mesylate. N Engl J Med. 2006; 354:2006-13. Google Scholar
- Bai JC. Malabsorption syndromes. Digestion. 1998; 59:530-46. Google Scholar
- Hikida RS, Staron RS, Hagerman FC, Leonardi M, Gilders R, Falkel J. Serum creatine kinase activity and its changes after a muscle biopsy. Clin Physiol. 1991; 11:51-9. Google Scholar
- Traynor JR. J Pharm Biomed Anal. 1988; 6:527. Google Scholar
- Kerkela R, Grazette L, Yacobi R, Iliescu C, Patten R, Beahm C. Cardiotoxicity of the cancer therapeutic agent imatinib mesylate. Nat Med. 2006; 12:908-16. Google Scholar
- Gambacorti C, Tornaghi L, Franceschino A, Piazza R, Corneo G, Pogliani E. In reply to ‘Cardiotoxicity of the cancer therapeutic agent imatinib mesylate’. Nat Med. 2007; 13:13-14. Google Scholar
- Hatfield A, Owen S, Pilot PR. In reply to ‘Cardiotoxicity of the cancer therapeutic agent imatinib mesylate’. Nat Med. 2007; 13:13. Google Scholar